Literature

Clinical Pearls & Morning Reports


By Carla Rothaus

Published September 12, 2018

res360

How is aspirin-exacerbated respiratory disease managed?

Aspirin-exacerbated respiratory disease (AERD) is characterized by mucosal swelling of the sinuses and nasal membranes, formation of polyps, and asthma. But unlike most patients with identical clinical features, patients with AERD also have respiratory reactions after ingesting aspirin and other nonsteroidal antiinflammatory drugs (NSAIDs). Read the latest NEJM Review Article here

Clinical Pearls

Q: What types of reactions are associated with AERD?

A: Reactions typically involve the upper airways (nasal congestion, rhinorrhea, and sneezing) and lower airways (laryngospasm, cough, and wheeze). Less commonly, gastrointestinal symptoms (abdominal pain and nausea) and cutaneous symptoms (flushing and urticaria) occur but are almost always accompanied by some degree of respiratory involvement. Most patients with AERD are unable to drink alcoholic beverages without having upper- or lower-airway hypersensitivity reactions; the underlying mechanism is unclear. Ongoing symptoms of AERD are perennial rhinorrhea, nasal congestion, and anosmia, almost always with the addition of asthma. Once the disease has become established, and usually by the time medical evaluation is sought, patients with AERD have nasal polyps and pansinusitis on imaging studies.

Q: Is AERD due to underlying allergic disease?

A: AERD is acquired, appearing any time from late childhood to adulthood; the median age at onset is around 30 years. Among the patients in whom AERD develops in the third decade of life, two thirds have a history of atopy and the other third are free from any allergies. Most investigators accept the view that underlying allergic disease is separate from AERD and not the cause of it. AERD is best classified as a coexisting condition.

Morning Report Questions

Q: How common is AERD and how is it diagnosed?

A: AERD is not rare. On the basis of a disease prevalence of 7.2% and 19 million patients in the United States who have asthma, a total of 1,368,000 patients have AERD. Obtaining a medical history is essential because it provides the best clues in determining whether AERD is present. An observed aspirin challenge, which definitively induces recognizable symptoms and changes in lung function, is currently required to make the diagnosis of AERD. Oral aspirin is commonly used for diagnostic challenges, but experience with nasal and inhaled lysine–aspirin challenges in Europe led to the use of nasal ketorolac as a substitute in the United States. More than 80% of patients reporting any history of mild respiratory symptoms after NSAID ingestion will have positive oral aspirin challenges. The second most important step is computed tomographic sinus imaging. A normal sinus study essentially rules out AERD. 

Q: How is AERD managed?

A: AERD is treated medically in a stepwise fashion according to established guidelines for the management of asthma and chronic sinusitis. Most patients with AERD have difficulty managing airway inflammation and are therefore candidates for aspirin desensitization and daily aspirin therapy. In fact, the only unique treatment for AERD that is currently available is aspirin desensitization. Physicians caring for patients with AERD should not attempt aspirin desensitization without special training and appropriate nursing supervision. Aspirin desensitization is achieved by starting at low oral doses of aspirin (approximately 40.5 mg) and gradually increasing the dose over a period of 1 to 3 days, during which drug-induced reactions become milder and shorter and then disappear. Aspirin desensitization, followed by aspirin treatment at a dose of 325 to 650 mg twice daily, is now the standard of care for patients with AERD after debulking of nasal polyps and sinuses has been performed (within 3 to 4 weeks after the first sinus polyp operation). Aspirin can be discontinued for 48 hours without loss of desensitization. While taking daily aspirin, patients are also protected from inadvertent exposure to COX-1 NSAIDs, since cross-desensitization to all NSAIDs is universal.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+